A 40-year-old female asked:
Have you ever heard of anyone w/true allergy to benadryl (diphenhydramine)? would this allergy be likely to turn serious? how can someone be allergic to antihistamines?
1 doctor answer • 1 doctor weighed in
Family Medicine 36 years experience
Yes: Good question. It is very rare but does happen. Sometimes they are not allergic to the Diphenhydramine but the dyes and fillers used to make the medicine. But people have also had reactions to dye free benadryl (diphenhydramine). You can develop an allergy to anything. I have seen people with Benadryl (diphenhydramine) allergy who could take other antihistamines such as hydroxyzine.
4.8k viewsAnswered >2 years ago
Last updated May 4, 2018
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.